Alert archive / New York / River Flood Warnings in 2017
River Flood Warning 5, NWS Buffalo, NY
NWS Buffalo, NY issued this river flood warning at Jan 12, 2017, 3:42 PM EST for Chautauqua County, New York. It was in force for 12 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2017, 3:42 PM EST (20:42 UTC)
- Expired
- Jan 13, 2017, 3:30 AM EST
- In force
- 12 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 101 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chadakoin River at Falconer (FLCN6). The gauge peaked at 4.17 ft at Jan 12, 2017, 3:00 PM EST.
- Action stage
- 3.5 ft
- Minor stage
- 4 ft
- Moderate stage
- 4.5 ft
- Major stage
- 5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03014500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
978
WGUS41 KBUF 122042
FLWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
342 PM EST THU JAN 12 2017
...The National Weather Service in Buffalo has issued a Flood Warning
for The following rivers in New York...
Chadakoin River At Falconer
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...Never drive your car through flooded roadways. The
water may be deeper than it appears. Turn around...don't drown!
Stay tuned to NOAA Weather Radio and other local media for further
details and updates.
&&
NYC013-130242-
/O.NEW.KBUF.FL.W.0005.170112T2042Z-170113T0830Z/
/FLCN6.1.ER.170112T1940Z.170112T2330Z.170113T0230Z.UU/
342 PM EST THU JAN 12 2017
The National Weather Service in Buffalo has issued a
* Flood warning for
the Chadakoin River At Falconer
* UNTIL LATE TONIGHT.
* At 2 PM Thursday the stage was 4.0 feet and rising.
* Flood stage is 4.0 feet.
* Minor Flooding is forecast.
* Forecast...the river is expected to rise above flood stage this
afternoon and crest near 4.4 feet this evening.
* IMPACT...At 4.0 feet...Minor Flood...Flooding and limited damage
begins in low lying industrial and commercial areas near the river
especially near Dow Street. At 4.5 feet...Moderate Flood...more
significant flooding begins in low lying areas near the river in
Jamestown...Falconer...and Celeron. Residential damages begin.
&&
LAT...LON 4214 7928 4215 7916 4209 7914 4208 7921
4208 7929
$$
HITCHCOCK1 follow-up statement
655
WGUS81 KBUF 122241
FLSBUF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
541 PM EST THU JAN 12 2017
...The Flood Warning is cancelled for The following rivers in New
York...
Chadakoin River At Falconer
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...Never drive your car through flooded roadways. The
water may be deeper than it appears. Turn around...don't drown!
Stay tuned to NOAA Weather Radio and other local media for further
details and updates.
&&
NYC013-122311-
/O.CAN.KBUF.FL.W.0005.000000T0000Z-170113T0830Z/
/FLCN6.1.ER.170112T1932Z.170112T2000Z.170112T2039Z.UU/
541 PM EST THU JAN 12 2017
The flood warning is cancelled for
The Chadakoin River At Falconer.
* At 4 PM Thursday the stage was 3.7 feet and falling.
* Flood stage is 4.0 feet.
* Forecast...the river fell below flood stage late this afternoon and
will continue to fall through the evening.
&&
LAT...LON 4214 7928 4215 7916 4209 7914 4208 7921
4208 7929
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this river flood warning went out at Jan 12, 2:53 PM EST, 49 minutes earlier.
Area forecast discussion, Jan 12, 2:53 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
253 PM EST Thu Jan 12 2017
.SYNOPSIS...
Widespread rain will taper off from west to east this evening in the
wake of a passing low pressure system. High pressure will move in
for the weekend, along with much colder temperatures. Limited lake
effect snow showers are expected southeast of Lake Ontario on
Friday. Otherwise, the colder air will last through the weekend
before returning to well above normal temperatures next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
The main concern in the near term remains some flooding from a
combination of rainfall and snowfall across western NY and the
western Southern Tier. Rain will taper off tonight with much colder
temperatures returning for the weekend, which will end the flooding
threat across the region.
As of this afternoon, a robust shortwave trough in the process of
crossing the forecast area. This is producing a widespread area of
moderate to heavy rainfall, that is now moving into central and
eastern NY. Rain will end late this afternoon across western NY as
cold air advection and drying pushes into the region. Much colder
air will continue to filter into the region this evening.
Temperatures will quickly fall through the 40s, with most locations
in the upper 30s to low 40s by the time of the evening commute, and
thus it will feel a world apart from the balmy morning temperatures
we saw.
Tonight temperatures will continue falling the cold advection, with
mid to upper 20s by sunrise Friday. Temperatures will not recover on
Friday, and may warm a degree or two through the day for a few lucky
locations. However, for most areas, the mid 20s in the morning will
last right through day. Westerly to northwesterly winds will also
increase with the pressure gradient as the high pressure start to
build into the region. Winds of 15 to 25 mph will make for wind
chills that stay in the teens all day Friday.
Very limited lake effect will develop southeast of Lake Ontario on
Friday. Lake parameters look fairly marginal with a low capping
inversion and a general lack of synoptic moisture. However, have
maintained likely PoPs southeast of Lake Ontario as the upstream
flow looks well aligned for a Superior to Huron to Ontario
connection. Granted with the limited moisture, this won't amount to
much snow accumulation. Snow showers will concentrate over Wayne and
northern Cayuga counties, as well as hugging the lake shore across
northern Monroe county. Later in the day these snow showers will
likely back into Rochester, but should diminish quickly as the band
becomes removed from the lake. Most locations will probably pick up
an inch or less under this band.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Arctic high pressure will be sliding across the lower Great Lakes as
we open the weekend. Northerly flow and cold air may bring a few
lake-induced flurries to areas south of Lake Ontario; very low
inversion heights and extremely dry air aloft should prevent
precipitation from being any more significant than flurries. Lake-
induced cloud-cover will insulate areas south of Lake Ontario
enough to keep lows in the teens, while across the North Country
closer proximity to the core of the Arctic airmass and a lack of
moderating lake influence will cause temperatures to fall to around
zero, and possibly lower.
The arctic high will slip off to our east on Saturday. A weak
shortwave passing overhead in otherwise strong zonal flow will
generate additional cloud cover across the forecast area. The NAM is
being more aggressive in attempting to develop light snow across the
forecast area in association with this feature, but is so far the
outlier, with all other deterministic models keeping precipitation
well to our south, tied to a stationary frontal boundary over
Pennsylvania. This front and any associated precipitation should get
shoved south and farther away from our area Saturday night into
Sunday as another expansive area of high pressure moves in from the
upper Midwest. Northwesterly flow on the leading edge of this high
may help generate a few light lake effect showers southeast of Lake
Ontario Saturday night, but otherwise the rest of the weekend will
be dry across the forecast area as the high moves overhead. While
northerly flow should keep upslope/lake-enhanced stratocu in place
across much of the forecast area for much of the day on Sunday, we
may see more breaks in the cloud cover as we move through Sunday
afternoon into Sunday night, as flow veers around to the east and
eventually the south, as the high moves overhead.
Regarding temperatures, the coldest night of the period should be
Friday night. Weak warm advection across the area will bump
temperatures back into the upper 20s to around 30, with mid-20s
across the cooler North Country. Likewise, readings Saturday night
and Sunday night will run in the upper teens to lower 20s, with
readings in the upper 20s to lower 30s Sunday, right around seasonal
averages, as the area will be in a fairly neutral temperature
regime, courtesy of the zonal flow.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A 1032mb arctic-sourced High Pressure will shift across the eastern
Great Lakes Sunday then off the Gulf of Maine Sunday night. This
will keep seasonably cold and dry weather in place to close out the
weekend with temperatures topping out in the upper 20s to low 30s
before slipping back into the teens to low 20s Sunday night. The
high will keep a frontal zone suppressed to our south and promote at
least partial clearing to morning clouds.
On Monday, an upper low over the Desert Southwest will open up and
lift northeast across the Central Plains states generating a surface
low over northern Missouri. The 500mb level pattern will amplify
across the CONUS with a building ridge over the eastern states. Deep
southerly flow in the east aloft and at the surface wrapping around
the backside of the Arctic High off the Gulf of Maine will push our
temperatures above normal along with an increase in moisture as a
connection back to the Gulf of Mexico develops. Highs on Monday will
run into the upper 30s to about 40 with clouds thickening and
lowering along with a slight chance of some snow and rain showers
ahead of a warm front connected to the Missouri Low lifts across the
Ohio Valley toward western New York.
Monday night through Tuesday a warm front will lift northward across
the region. Initially there may be some wintry mixed precipitation
Monday night and into Tuesday, but as a milder airmass floods across
the region, precipitation will become all rain. Rain will become
likely as another frontal boundary, possibly with a surface wave
along it crosses the region late Tuesday or Tuesday night. Expect
surface temperatures to remain steady, and possibly even rise a few
degrees Tuesday evening and overnight, maintain the precipitation
type as plain rain. It will not be until a trailing cold front
associated with the surface low that temperatures will begin to
fall, with then chances for snow entering back across the region
Wednesday.
The southerly flow will promote above normal temperatures
topping out in the mid 40s to around 50F Tuesday and mid to upper
40s on Wednesday. These temps will support chances for rain showers
during the peak of the day while overnight lows dipping down to
around of just above freezing supporting some mixed rain and wet
snow showers.
There is a high degree of confidence that temperatures will remain
well above normal for the remainder of the week into the third
weekend of the month. The driving force for this scenario will be a
large upper level storm that will be closed off over Alaska. This
will force Pacific based air across much of Canada...effectively
blocking the southern intrusion of any arctic air to the Lower 48.
This extended temperature forecast remains in lock step agreement
with both the 6 to 10 and 8 to 14 day temperature outlooks from the
Climate Prediction Center that depict a greater than 90% probability
for above normal temperatures over the Great Lakes region.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Widespread IFR conditions expected this afternoon and early evening
as moderate to heavy rain moves across the region combined with
areas of lake enhanced fog northeast and east of the lower Great
Lakes.
Conditions will gradually improve this evening as drier air
slowly builds in behind the boundary. Expect mainly MVFR conditions
in lake effect clouds tonight and into Friday morning. There will be
some light lake effect snow showers southeast of Lake Ontario, which
may back into ROC by Friday midday or afternoon. Some improvement to
VFR is otherwise generally expected by Friday afternoon.
Outlook...
Saturday...VFR/MVFR with scattered snow showers possible.
Sunday and Monday...Mainly VFR.
Tuesday...MVFR/IFR with rain likely.
&&
.MARINE...
Behind a cold frontal passage today, westerly to northwesterly winds
will increase across the lakes and area rivers tonight into Friday.
Small craft advisories have been posted from this evening into
Friday. High pressure will settle over the lakes Saturday promoting
lighter winds and decreased wave action.
&&
.HYDROLOGY...
Flooding still remains a concern across portions of the
forecast area. Temperatures are starting to fall across northwest
portions of the forecast area, but remain mild (in the low 50s)
across southeast portions of the forecast area. The warmer
temperatures should melt nearly all the existing snow pack in the
Genesee, Allegheny, and Buffalo Creeks basins. It will not be
quite as warm in the Black River basin, with a deeper snow pack
likely to melt and ripen, but not likely to be melted away
completely.
The most vulnerable basin continues to be the Allegheny River,
since this basin received over an inch of precipitation this
morning, with additional rainfall moving through this afternoon.
Warmer temperatures will also linger longest here allowing for
more snowmelt in the river basin. The latest observations from
Olean and Salamanca continue to show a quickly rising river,
which appears to be on track with a forecast reaching minor flood
stage this evening and overnight.
The Buffalo Creeks have seen some minor ice jamming through the
day as ice continues to flush downstream toward Lake Erie. Most
of this has caused little to no impact so far, however with
additional rainfall this afternoon, creek levels may crest at or
very near minor flood stage by this evening.
In addition to the larger rivers and creeks, all of the small
streams in the area will run very high with the runoff from rain
and snowmelt, with some of them possibly rising out of their banks
in low lying and typically flood prone areas.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through Friday evening for NYZ010-012-085.
Flood Watch through Saturday morning for NYZ013-019>021.
MARINE...Small Craft Advisory from 10 PM this evening to 10 AM EST
Friday for LEZ020.
Small Craft Advisory from 7 PM this evening to 10 AM EST
Friday for LEZ040-041.
Small Craft Advisory from 10 PM this evening to 10 AM
EST Friday for LOZ030.
Small Craft Advisory from 7 PM this evening to 1 AM EST
Saturday for LOZ042>045.
&&
SYNOPSIS...CHURCH
NEAR TERM...CHURCH
SHORT TERM...WOOD
LONG TERM...RSH/SMITH/THOMAS
AVIATION...CHURCH
MARINE...CHURCH
HYDROLOGY...WOOD/HITCHCOCK/CHURCHHazardous weather outlook, Jan 12, 3:38 AM EST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 338 AM EST THU JAN 12 2017 NYZ001>008-011-014-130845- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- GENESEE-ONTARIO- 338 AM EST THU JAN 12 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ013-019>021-130845- LIVINGSTON-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- 338 AM EST THU JAN 12 2017 ...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ010-012-085-130845- NORTHERN ERIE-WYOMING-SOUTHERN ERIE- 338 AM EST THU JAN 12 2017 ...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130845- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 338 AM EST THU JAN 12 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jan 12, 10:48 AM EST, 4 hours 54 minutes before
Special Weather Statement National Weather Service Buffalo NY 1048 AM EST Thu Jan 12 2017 NYZ010-012-019-020-085-121900- Northern Erie-Wyoming-Chautauqua-Cattaraugus-Southern Erie- Including the cities of...Buffalo...Warsaw...Jamestown...Olean... Orchard Park...Springville 1048 AM EST Thu Jan 12 2017 ...Locally dense fog possible... Areas of dense fog will be possible this morning into the early afternoon for portions of Western New York. Visibility may be reduced to a quarter of a mile or less at times. If driving use caution while on area roadways...some flooding and ponding of water that may be occuring on area roadways may be difficult to see with reduced visibility due to fog. SW
Special weather statement, Jan 12, 11:20 AM EST, 4 hours 22 minutes before
Special Weather Statement National Weather Service Buffalo NY 1120 AM EST Thu Jan 12 2017 NYZ007-121930- Jefferson- Including the city of...Watertown 1120 AM EST Thu Jan 12 2017 ...Locally dense fog possible... Areas of dense fog will be possible this morning into the afternoon for portions of Jefferson County. Visibility may be reduced to a quarter of a mile or less at times. Use caution while driving and allow extra time to reach your destination. SW
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 5:38 AM EST | River Flood Warning | BUF | Cattaraugus | 3 days |
| Jan 12, 5:38 AM EST | River Flood Warning | BUF | Cattaraugus | 48 hr |
| Jan 12, 10:17 AM EST | Areal Flood Warning | BUF | Chautauqua | 9 hr |
| Jan 12, 10:36 AM EST | River Flood Warning | BUF | Erie, Wyoming | 14 hr |
| Jan 12, 10:54 AM EST | River Flood Warning | BUF | Erie | 15 hr |
| Jan 12, 12:49 PM EST | Small Craft Advisory | BUF | 36 hr | |
| Jan 12, 3:25 PM EST | Areal Flood Warning | BUF | Allegany, Cattaraugus | 12 hr |
| Jan 12, 4:39 PM EST | Areal Flood Warning | BUF | Chautauqua | 18 hr |
| Jan 12, 5:31 PM EST | Areal Flood Warning | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Wyoming | 6 hr |
| Jan 12, 5:35 PM EST | River Flood Warning | BUF | Allegany, Livingston, Wyoming | 8 hr |
| Jan 12, 5:38 PM EST | River Flood Warning | BUF | Cattaraugus, Chautauqua, Erie, Wyoming | 11 hr |
Nearby
River Flood Warnings in New York, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.